Mississippi, 2018Flood and Hail in Mississippi, June 1, 2018
June 1, 2018 · NWS MEG · 9 events in 4 counties and zones
A remnant outflow boundary from earlier convection triggered additional severe thunderstorms capable of damaging winds, large hail and some flooding across portions of north Mississippi during the afternoon hours of June 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $395,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A remnant outflow boundary from earlier convection triggered additional severe thunderstorms capable of damaging winds, large hail and some flooding across portions of north Mississippi during the afternoon hours of June 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 1, 11:39 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 1, 11:39 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1239 PM CDT Fri Jun 1 2018
.UPDATE...
Updated to include the 18z aviation discussion.
&&
.PREV DISCUSSION... /issued 1003 AM CDT Fri Jun 1 2018/
DISCUSSION...Water Vapor satellite trends this morning indicate
the remnants of last night's Mesoscale Convective System moving
over the Lower Mississippi Valley. (MCS) KNQA/KGWX WSR-88D radar
trends indicate sub-severe showers and thunderstorms moving over
portions of West Tennessee and North Mississippi.
Latest mesoanalysis at best indicates Surface based CAPE values
between 1500-2000 J/kg along the southern tier of counties in
North Mississippi late this morning.
Short term models including CAM models indicate the best potential
for shower and thunderstorms over portions of North Mississippi
this afternoon. Will make some adjustments to lower convective
chances, especially north of I-40 and adjust temperatures and
other elements as needed for current trends.
CJC
PREV DISCUSSION... /issued 246 AM CDT Fri Jun 1 2018/
DISCUSSION...
Area of convection continues to push through the Mid-South at this
time. The convection has been weakening over the last hour and
expect this trend to continue through sunrise. A couple of the CAM
models show the convection continuing to push south into North
Mississippi through the morning hours.
Tough forecast for today as lingering cloud cover and showers
could keep temperatures a tad cooler especially across North
Mississippi. Several of the CAM models indicate redevelopment of
convection will occur along old outflow boundaries by this
afternoon which would most likely occur across North Mississippi,
but with the possible cooler temperatures it could limit the
redevelopment. For now have left likely POPS during the afternoon
hours for areas south of I-40.
Saturday will be a hot and humid day across the area. Highs will
reach into the lower to mid 90s while heat indices will be between
100-105 degrees.
Relief from the hot and humid conditions will come Saturday Night
as a cold front moves into the area. Showers and thunderstorms
will develop ahead of the front with some becoming severe
especially along and west of the Mississippi River.
Surface high pressure will build into the Mid-South on Sunday as
the upper flow aloft remains out of the Northwest through the
middle of next week. Cooler and drier air will filter into the
region thanks to the surface high. However, with the region
remaining in northwest flow aloft, can't totally rule out an
isolated shower or thunderstorm occurring with a disturbance
moving through the northwest flow.
KRM
&&
.AVIATION...
/18z TAFs/
Convection continues to affect portions of west TN and north MS
this afternoon and will gradually shift to the south during the
late afternoon and evening hours. VCTS was included at MEM/TUP for
this afternoon. Expect generally dry weather overnight, but
clearing skies will likely result in areas of fog, particularly
where heavier rain fell today. Expect the dry weather to continue
through much of Saturday, but rain chances return Saturday evening
and overnight.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 1, 3:13 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
413 AM CDT Fri Jun 1 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
413 AM CDT Fri Jun 1 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few strong to severe thunderstorms will be possible this
afternoon mainly across Northeast Mississippi. Damaging winds and
large hail will be the main threats.
Heat indices may exceed 100 degrees over portions of Eastern
Arkansas and West Tennessee.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat indices will reach between 100 to 105 degrees on Saturday.
Strong to severe storms will be possible late Saturday afternoon
into Saturday Night ahead of an approaching cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KRM
In the hours before
Local storm report, Jun 1, 10:38 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM TSTM WND DMG CARDWELL 36.05N 90.29W
06/01/2018 DUNKLIN MO EMERGENCY MNGR
A BIG TREE WAS BLOWN DOWN ON A DEPUTY SHERIFFS CAR ON
HIGHWAY V WEST OF CR 621.
&&
HGWLocal storm report, Jun 1, 10:50 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM TSTM WND DMG HOLLOW ROCK 36.03N 88.27W
06/01/2018 CARROLL TN AMATEUR RADIO
POWERLINES DOWN AND TREE ON FIRE ON ROUTE 114 IN HOLLOW
ROCK. TIME IS RADAR ESTIMATED.
&&
HGWSpecial weather statement, Jun 1, 12:22 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 PM CDT FRI JUN 1 2018
MSZ002-013-014-011845-
Lafayette MS-Marshall MS-Union MS-
122 PM CDT FRI JUN 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Northeastern Lafayette County in northwestern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Southwestern Union County in northeastern Mississippi...
At 122 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Wall Doxey State
Park, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Lafayette...southeastern Marshall and
southwestern Union Counties should monitor this storm closely.
LAT...LON 3461 8960 3472 8943 3461 8930 3458 8930
3458 8926 3446 8910 3438 8922 3438 8924
3436 8925 3429 8935
TIME...MOT...LOC 1822Z 321DEG 16KT 3462 8946
JOHNSONSpecial weather statement, Jun 1, 12:48 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CDT FRI JUN 1 2018
MSZ002-013-014-011915-
Lafayette MS-Marshall MS-Union MS-
148 PM CDT FRI JUN 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...
Northeastern Lafayette County in northwestern Mississippi...
Southern Marshall County in northwestern Mississippi...
West central Union County in northeastern Mississippi...
At 148 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bethlehem, or 8
miles south of Wall Doxey State Park, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Lafayette...southern Marshall and west central
Union Counties should monitor this storm closely.
LAT...LON 3462 8967 3463 8941 3444 8911 3429 8946
TIME...MOT...LOC 1848Z 321DEG 16KT 3454 8942
JOHNSON
Event by event
5 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Lafayette
- When
- June 1, 1:10 PM CST to 1:15 PM CST
- Where
- Lafayette County, 1.75 mi NW of Abbeville to 1.7 mi SE of Abbeville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 34.521, -89.518
Northeast Power reporting downed trees and power-lines near Abbeville.
Thunderstorm Wind, Panola
- When
- June 1, 2:10 PM CST to 2:15 PM CST
- Where
- Panola County, 2.16 mi NW of Batesville to 2.14 mi SSW of Batesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 34.340, -89.979
At least 20 homes with wind damage due to falling trees. Two commercial buildings also damaged.
Hail, Panola
- When
- June 1, 2:10 PM CST to 2:15 PM CST
- Where
- Panola County, 1.06 mi NNW of Batesville to 1.91 mi NNE of Courtland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.335, -89.954
Thunderstorm Wind, Panola
- When
- June 1, 2:12 PM CST to 2:20 PM CST
- Where
- Panola County, 2 mi SW of Tallahatchee to 2.42 mi SSE of Batesville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.349, -89.955
Sixty to seventy mile an hour gusts.
Hail, Panola
- When
- June 1, 2:12 PM CST to 2:20 PM CST
- Where
- Panola County, Batesville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.320, -89.950
Flood, Lafayette
- When
- June 1, 2:20 PM CST to 4:20 PM CST
- Where
- Lafayette County, 1.11 mi WSW of Oxford to 1.07 mi SW of Oxford
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.365, -89.539
Oxford police reporting street flooding with at least four cars stuck.
Hail, Yalobusha
- When
- June 1, 3:15 PM CST to 3:20 PM CST
- Where
- Yalobusha County, 1.61 mi ENE of Oakland to 2.53 mi NNE of Tillatoba
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.055, -89.892
Thunderstorm Wind, Tallahatchie
- When
- June 1, 3:25 PM CST to 3:35 PM CST
- Where
- Tallahatchie County, 3.35 mi SSW of Teasdale to 3.94 mi NNE of Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 34.073, -90.045
A large tree fell on a house. The electric meter was pulled off the house causing the house to catch fire and burn down.
Thunderstorm Wind, Tallahatchie
- When
- June 1, 3:30 PM CST to 3:35 PM CST
- Where
- Tallahatchie County, 1.54 mi NNW of Teasdale to 2.16 mi SE of Teasdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -90.042
Trees down along and near Teasdale Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
- Flash Flood in Pennsylvania, June 1, 2018$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764936, 764938, 764956, 764941, 768869, 764947, 764961, 764967, 764963.